International Journal of


EISSN: 2313-3724, Print ISSN: 2313-626X

Frequency: 12

line decor
line decor

 Volume 7, Issue 8 (August 2020), Pages: 125-129


 Original Research Paper

 Title: An analytical approach to compute lower bounds of 𝝁-values

 Author(s): Mutti-Ur Rehman 1, Jehad Alzabut 2, *, Sidrah Ahmed 1


 1Department of Mathematics, Sukkur IBA University, Sukkur, Pakistan
 2Department of Mathematics and General Sciences, Prince Sultan University, Riyadh, Saudi Arabia

  Full Text - PDF          XML

 * Corresponding Author. 

  Corresponding author's ORCID profile:

 Digital Object Identifier:


The lower bounds of values for a family of square real and complex valued matrices are computed analytically. The proposed methodology consists of factorizing an admissible perturbation from a set of block diagonal matrices into a block diagonal matrix. The computation of the lower bounds of values is then carried out by computing the spectral radius and numerical radius for matrix under consideration. The lower bounds of value provide the conditions which guarantee the instability analysis of the linear feedback system. 

 © 2020 The Authors. Published by IASE.

 This is an open access article under the CC BY-NC-ND license (

 Keywords: Eigenvalues, Singular values, Structured singular values, Low rank ODEs

 Article History: Received 17 January 2020, Received in revised form 5 May 2020, Accepted 7 May 2020


No Acknowledgment.

 Compliance with ethical standards

 Conflict of interest: The authors declare that they have no conflict of interest.


 Rehman MU, Alzabut J, and Ahmed S (2020). An analytical approach to compute lower bounds of 𝝁-values. International Journal of Advanced and Applied Sciences, 7(8): 125-129

 Permanent Link to this page


 No Figure


 No Table


 References (15)

  1. Braatz RP, Young PM, Doyle JC, and Morari M (1994). Computational complexity of µ calculation. IEEE Transactions on Automatic Control, 39(5): 1000-1002.   [Google Scholar]
  2. Dailey RL (1990). A new algorithm for the real structured singular value. In the American Control Conference, IEEE, San Diego, USA: 3036-3040.   [Google Scholar]
  3. Doyle J (1982). Analysis of feedback systems with structured uncertainties. IEE Proceedings D-Control Theory and Applications, 129(6): 242-250.   [Google Scholar]
  4. Fabrizi A, Roos C, and Biannic JM (2014). A detailed comparative analysis of μ lower bound algorithms. In the European Control Conference, IEEE, Strasbourg, France: 220-226.   [Google Scholar]
  5. Fan M and Tits A (1986). Characterization and efficient computation of the structured singular value. IEEE Transactions on Automatic Control, 31(8): 734-743.   [Google Scholar]
  6. Karamancıoğlu A and Kasimbeyli R (2011). A nonlinear programming technique to compute a tight lower bound for the real structured singular value. Optimization and Engineering, 12(3): 445-458.   [Google Scholar]
  7. Kim J, Bates DG, and Postlethwaite I (2009). A geometrical formulation of the μ-lower bound problem. IET Control Theory and Applications, 3(4): 465-472.   [Google Scholar]
  8. Kishida M and Braatz RD (2014). Non-existence conditions of local bifurcations for rational systems with structured uncertainties. In the American Control Conference, IEEE, Portland, USA: 5085-5090.   [Google Scholar]
  9. Nemirovskii A (1993). Several NP-hard problems arising in robust stability analysis. Mathematics of Control, Signals and Systems, 6(2): 99-105.   [Google Scholar]
  10. Packard A and Doyle J (1993). The complex structured singular value. Automatica, 29(1): 71-109.   [Google Scholar]
  11. Packard A, Fan MK, and Doyle JC (1988). A power method for the structured singular value. In the 27th IEEE Conference on Decision and Control, IEEE, Austin, USA.   [Google Scholar]
  12. Rehman MU, Tayyab M, and Anwar MF (2019). Computing μ-values for real and mixed μ problems. Mathematics, 7(9): 821.   [Google Scholar]
  13. Safonov MG (1982). Stability margins of diagonally perturbed multivariable feedback systems. IEE Proceedings D-Control Theory and Applications, 129(6): 251-256.   [Google Scholar]
  14. Safonov MG and Doyle JC (1984). Minimizing conservativeness of robustness singular values. In: Tzafestas SG (Ed.), Multivariable Control: 197-207. Springer, Dordrecht, Netherlands.   [Google Scholar]
  15. Seiler P, Packard A, and Balas GJ (2010). A gain-based lower bound algorithm for real and mixed μ problems. Automatica, 46(3): 493-500.   [Google Scholar]